Illinois, 2023

Tornado in Illinois, May 13, 2023

May 13, 2023 · NWS ILX · 1 event in 1 county or zone

A stationary frontal boundary draped across south-central Illinois served as the focus for clusters of thunderstorms during the afternoon and evening of May 13th. As a shower began to develop along the boundary, a brief landspout tornado was observed northwest of the town of Boody in Macon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary draped across south-central Illinois served as the focus for clusters of thunderstorms during the afternoon and evening of May 13th. As a shower began to develop along the boundary, a brief landspout tornado was observed northwest of the town of Boody in Macon County. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 11:53 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 13, 11:53 AM CST, 1 hour 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1253 PM CDT Sat May 13 2023

.SYNOPSIS...
Issued at 1240 PM CDT Sat May 13 2023

Scattered showers and thunderstorms will be possible at times
from this afternoon through early Sunday evening, though it will
not be a complete washout. A few storms could be strong to severe
this afternoon and evening mainly south of I-74. Temperatures
will peak from 80 to 85 degrees during this afternoon with muggy
conditions. Lows overnight will be in the low to mid 60s. Turning
cooler on Sunday with highs in the 70s, and lows Sunday night in
the upper 40s and lower 50s.

&&

.DISCUSSION...
Issued at 234 AM CDT Sat May 13 2023

Key Points:

1) Patchy fog, some locally dense through this morning

2) Strong to severe storm chances later this afternoon/evening and
once again on Sunday afternoon

Surface analysis early this morning shows a stationary front
positioned near/north of the I-74 corridor. Further west, an almost
vertically stacked low pressure system is positioned over eastern
Nebraska/western Iowa.

Some shower activity is ongoing over east-central Illinois where
weak moisture convergence is noted. CAMs hold onto this activity for
only another hour or so before coming to an end. High resolution
guidance continues to suggest pockets of patchy fog, some locally
dense developing near and north of the stationary boundary.
Visibilities between 2-5 miles are noted across the entire forecast
area, not just near the front since winds are light and dewpoint
depressions are 0-2 degrees. Visibilities to our north (La Salle and
Kankakee) and south (Salem and Mt Vernon) have gone below 1 mile at
times as of 2 am. If visibilities continue to drop, we may need to
consider a short-fused Dense Fog Advisory for this morning. Will
continue to watch observations and satellite imagery closely.
Visibility should improve areawide a few hours after sunrise.

The aforementioned low over the central Plains states will meager
east through the weekend, weakening as it does so. The stationary
front may wiggle a bit from its current position, but should
generally remain positioned within the vicinity of the I-74 corridor
today. Persistent WAA will allow temperatures and dewpoints to climb
a few degrees higher than yesterday, with highs looking to top out
in the middle 80s. As the atmosphere destabilizes by this afternoon,
scattered showers and storms are expected to develop, continuing
into the evening hours. Moderate instability will be in place with
no capping, but shear will be weak aside from some pockets of
effective shear near 30 kts west of I-55. This may support a few
organized storms capable of damaging winds and large hail. A few
tornadoes are also possible near and north of the stalled frontal
boundary. Weak steering flow will lead to slow storm motions today
with speeds only around 10-15 kts, which could result in localized
heavy rainfall.

Convection may linger into the late night hours, but should come to
an end by midnight or so. A cold front will approach from the
northwest going into Sunday, which will act to increase wind shear
and push the stationary front further south. New storm development
on Sunday looks to be focused near the front by the afternoon hours,
which should be closer to the I-72 corridor. Better wind shear
overlapped with modest instability by Sunday afternoon could support
a few scattered organized storms going into the early evening hours.

An expansive area of high pressure will build over the Plains states
for the start of the new week, turning things cooler and drier.
Later in the week a low will work through Manitoba/Ontario and push
a cold front through the Midwest states by Thursday night/Friday
timeframe, bringing a chance of precipitation. Temperatures look to
approach 80 by the middle of the week before turning cooler
thereafter.

NMA

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1250 PM CDT Sat May 13 2023

MVFR ceilings along I-74 at PIA, BMI and CMI (MVFR vsby at PIA)
expected to lift to VFR toward mid afternoon. A developing area of
convection over west central IL near the MS river valley will
track NE across central IL between 21Z-03Z with MVFR conditions
possibly with thunderstorms along with gusty winds especially at
SPI and DEC by late this afternoon. Convection to be more widely
scattered overnight as MVFR ceilings and possible vsbys return to
the area and linger into Sunday morning. Easterly winds 5 to 10
kts to prevail into Sunday morning with higher winds/gusts near
thunderstorms.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.

&&

WFO ILX
Hazardous weather outlook, May 13, 9:45 AM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1045 AM CDT Sat May 13 2023

ILZ027>031-036>038-040>057-061>063-066>068-071>073-141545-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1045 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. There is a marginal to slight risk that some of the storms
could become strong to severe. The main threats are isolated hail to
1 inch diameter and locally damaging wind, however a few tornadoes
are possible as well, mainly west of I-55. Heavy rainfall with slow
moving storms could produce localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional showers and thunderstorms are possible through Sunday.
There is a marginal risk that some of the storms could become strong
to severe Sunday afternoon to early evening. The main threats are
isolated hail to 1 inch diameter and locally damaging wind. Heavy
rainfall with slow moving storms could produce localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Expected storm motion is toward the east around 20 to 25 mph.

Deubelbeiss

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Macon

When
May 13, 1:37 PM CST to 1:38 PM CST
Where
Macon County, 0.87 mi NW of Boody to 0.71 mi N of Boody
Rating
EFU
Path length
0.45 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
39.780, -89.060

A brief landspout tornado touched down in a field about 1 mile north-northwest of Boody at 2:37 PM CDT. The tornado quickly dissipated, and no damage was observed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093726.